A few people phoned and emailed me today. They read a piece in the Times about risks of proton pump inhibitors (PPI) for acid reflux. The article pointed out that in some people, taking these medicines longterm can put people at risk of developing low magnesium levels in the blood.
Does it matter? Actually, yes. Low magnesium can cause a variety of non-specific problems. These include loss of energy, twitching of the muscles, irritability and even nausea or vomiting.
If it is going to happen, low magnesium usually occurs after prolonged usage. It also does not happen very often. The vast majority of people are absolutely fine on their PPI drugs and the drugs work very well. So, when I see the newspaper piece, my usual reaction is to think – oh they are winding people up again. But on this occasion, the newspaper is probably doing us all a favour.
It turns out to be really easy to check whether the PPI drug is causing magnesium deficiency. You simply do a blood test to check for it.
But if the levels are low, what do you do? For people taking PPIs longterm, this can be a problem. It becomes a decision of whether to suffer the consequences of heartburn or to take the medicine. There is always the option of fundoplication surgery, so there are definitely possible ways forward.
But most people would actually prefer to take the medicines if only they could normalise the magnesium levels. It turns out that taking a magnesium supplement can sort the problem out. But – beware! Magnesium is a laxative. If you take too much, you will get diarrhoea. Furthermore, there has been some suggestion that taking vitamins and supplements can actually be harmful if they are not needed.
Maybe going to talk to your doctor is the first step? We can do the blood tests and advise you what to do next. And it is pretty straightforward to do a blood test to check for magnesium levels.
We would suggest that if you are taking PPI drugs longterm, you should consider having a blood test once a year to look specifically at your blood magnesium levels. We would also suggest that you take the lowest dose of PPI that you need to control your symptoms. And finally, have you thought about things you can do to help yourself? Have a look at our [link href=”124″]acid reflux diet page[/link]. You might also like to look at some simple [link href=”124″]home remedies[/link]that people recommend. We can’t vouch for their success but we have met patients who claim to feel better taking them.
The most important thing is that if you have strange symptoms, do think of possible hypomagnesaemia (low blood magnesium) and get a blood test!